Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 101, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Sep 14, 2019, 12:36 AM EDT for Chautauqua County, New York. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2019, 12:36 AM EDT (04:36 UTC)
- Expired
- Sep 14, 2019, 1:15 AM EDT
- In force
- 39 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 12:41 AM EDT | TSTM WND DMG | Clymer, NY | TREE DOWN ON POWERLINE. |
| Sep 14, 12:45 AM EDT | TSTM WND DMG | Dewittville, NY | TREE DOWN. |
| Sep 14, 12:48 AM EDT | TSTM WND DMG | 1 E Westfield, NY | MULTIPLE TREES DOWN AND WIRES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
313 WUUS51 KBUF 140436 SVRBUF NYC013-140515- /O.NEW.KBUF.SV.W.0101.190914T0436Z-190914T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Buffalo NY 1236 AM EDT Sat Sep 14 2019 The National Weather Service in Buffalo has issued a * Severe Thunderstorm Warning for... Chautauqua County in western New York... * Until 115 AM EDT.. * At 1236 AM EDT, severe thunderstorms were located along a line extending from 7 miles northeast of Findley Lake to near Clymer, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Jamestown, Fredonia, Westfield, Lakewood, Falconer, Mayville, Clymer, Long Point State Park, Jamestown West and Findley Lake. This includes Interstate 86 between exits 4 and 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4225 7975 4255 7911 4200 7908 4200 7975 TIME...MOT...LOC 0436Z 241DEG 34KT 4222 7966 4201 7953 HAIL...<.75IN WIND...60MPH $$ RSH
2 follow-up statements
944 WWUS51 KBUF 140454 SVSBUF Severe Weather Statement National Weather Service Buffalo NY 1254 AM EDT Sat Sep 14 2019 NYC013-140515- /O.CON.KBUF.SV.W.0101.000000T0000Z-190914T0515Z/ Chautauqua NY- 1254 AM EDT Sat Sep 14 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR EASTERN CHAUTAUQUA COUNTY... At 1254 AM EDT, severe thunderstorms were located along a line extending from near Chautauqua Institute to near Jamestown West, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Jamestown, Fredonia, Lakewood, Falconer, Long Point State Park, Jamestown West, Frewsburg, Chautauqua, Busti and Sheridan. This includes Interstate 86 between exits 8 and 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4235 7952 4255 7911 4200 7908 4201 7939 TIME...MOT...LOC 0454Z 266DEG 49KT 4223 7943 4203 7933 HAIL...<.75IN WIND...60MPH $$ RSH
921
WWUS51 KBUF 140518
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
118 AM EDT Sat Sep 14 2019
NYC013-140527-
/O.EXP.KBUF.SV.W.0101.000000T0000Z-190914T0515Z/
Chautauqua NY-
118 AM EDT Sat Sep 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHAUTAUQUA COUNTY HAS
EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire. However heavy rain is still possible with
these thunderstorms.
LAT...LON 4235 7952 4255 7911 4200 7908 4201 7939
TIME...MOT...LOC 0517Z 241DEG 34KT 4233 7919 4213 7909
$$
RSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 11:38 PM EDT, 58 minutes earlier.
Area forecast discussion, Sep 13, 11:38 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1138 PM EDT Fri Sep 13 2019
.SYNOPSIS...
A cold front will cross the region tonight and Saturday morning
while producing some showers and thunderstorms along with a gusty
wind. Fair dry weather will return for the second half of the
weekend with above normal temperatures anticipated through much of
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
The cold front is still a bit off to the west, however showers and
embedded storms out ahead of it have made their way into far
western NY. Front and associated precip out ahead of it, will
slowly cross western and north central NY overnight into
Saturday morning. Expect measurable precip for all areas, with
the highest amounts across western areas, as the system weakens
while it moves east overnight.
As for winds, ahead of this there is a strong wind field, with
downsloping S to SSE flow up to 50-55 kts just off the deck, under a
steep inversion aloft. This will have the ability to produce
localized surface gusts to 50 mph NW of and near the base of the
Chautauqua Ridge or along I-90/Rt 5 near Dunkirk, extending up
through the Buffalo Southtowns before the rain, with a similar
scenario unfolding east of Lake Ontario in Jefferson County N
through NW of the Tug Hill Plateau for which Wind Advisories remain
in effect. Also expanded the Wind Advisory to include the remainder
of the Southern Tier, western Finger Lakes, lower Genesee Valley and
Lewis County.
Once the precipitation associated with the cold front moves east on
Saturday, expect a fairly quick return to quiet weather with
clearing skies in the west by afternoon, while clouds linger a
bit longer toward north central NY.
The western portion of NY will be in the warm sector with a nice
downslope SSE flow, until the rain moves in. This will also cause
temperatures to be slow to fall. In some areas, temps may not move
or even increase a little through this evening, but once the rain
moves in, temperatures should drop off into the lower 60s. Toward
the Eastern Lake Ontario region, temperatures should fall this
evening into the 50s, then stall and/or start to rise with the warm
air advection. Highs on Saturday should be comfortable with
dewpoints slowly dropping while insolation allows high temps to
reach mostly into the 70s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Saturday night and into Sunday weak surface ridging of high pressure
will bring a quiet period of weather. A southwesterly flow Saturday
night may bring a few lake effect clouds to the northeast of the
Lakes. Sunday a weak warm front will begin to extend towards Lake
Erie, prompting an increase in low level moisture (dewpoints) while
also beginning to increase cloud cover Sunday afternoon. With weak
high pressure still nearby, and limited elevated instability, our
region should remain mostly dry through the afternoon hours.
Water Vapor imagery this Friday afternoon displays a compact
shortwave trough just to the north of ID, and this feature will
advance across the northern Plains and towards our region Sunday
night and into Monday. Moisture will continue to increase ahead of
this feature, with PWATS rising close to 1.5 inches by Monday
morning.
At the surface a weak surface low will pass across WNY, under the
upper level shortwave, late Sunday night and Monday morning.
Convergence around this low, combined with the deepening
moisture...and lift ahead of the shortwave should bring light rain
showers across much of the region. Will increase PoPs some with this
package...to higher chance to near low likely.
Behind the surface low Monday a northeast wind will develop. This
flow will hang lower clouds in across WNY...with the flow also
bringing resistance to temperatures more than 70F for all but the
southern two tiers of counties.
Surface high pressure to our west Monday night will bring drier
air...that will clear out skies especially away from the lake
shoreline. As a light northerly flow continues through the night,
and under clear skies some inland areas of the North Country may
approach the upper 30s for lows.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Amplified ridging looks to build from the central portions of
the CONUS toward the upper Great Lakes early next week. This
will take its sweet time getting here in earnest, so while super
high pressure will be in control right from the start of the
long term period, flow will generally be from the northeast.
This will keep warm advection at bay, so while subsidence will
allow for abundant sunshine, temperatures will be restricted to
how much the mid to late September sun can achieve.
The fairly sharp mid-level ridge starts to edge eastward later
in the week. This will allow for progressively more impressive
southerly/southwesterly flow to build toward the lower Great
Lakes day-by-day. The ECMWF and majority of the GEFS members
don't even get the ridge exist to us until roughly Friday, while
the operational GFS-FV3 is already busting down the ridge by
that juncture. The slower progression of the ECMWF/GEFS members
is favored, so a slow run-up in temperatures with generally
sunny and dry conditions is favored right through the end of the
week.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
A cold front remains a bit to the west of the area, however
associated showers and embedded storms now entering far western NY.
Some LLWS will be possible under a 50kt SSE flow just off the deck
ahead of the cold front, however will be short-lived at any given
location, as surface winds ramp up fairly quickly under this feature
as well. As mentioned, showers and thunderstorms will accompany the
cold front as it moves east across western NY overnight, then into
the eastern Lake Ontario region later tonight into Saturday morning,
while weakening with time. Expect some MVFR ahead of the front
starting after midnight across western NY, then the middle of the
night east of Lake Ontario. A period of MVFR CIGS (IFR higher
terrain) will linger across all terminals behind the cold front as
it moves east across the region through early Saturday afternoon.
There may also be some brief reductions to MVFR/isold IFR VSBY in
any heavier shower or storm. A return to VFR is then expected from
west to east late Saturday morning into the early afternoon, lasting
through the remainder of the TAF period.
Outlook...
Saturday night through Wednesday...Mainly VFR.
&&
.MARINE...
Moderately strong south-southeasterlies tonight warranted Small
Craft Advisories over the east end of Lake Erie and the eastern half
of Lake Ontario, with mainly an offshore component through the
middle of the overnight. These winds will then begin to veer late
tonight from west to east as a cold front slowly crosses the region
with widespread showers and possible thunderstorms overnight,
tapering off from west to east through late Saturday morning.
In the wake of the cold front on Saturday, moderate to occasionally
fresh southwesterlies will be found throughout the Lower Great
Lakes. This will produce choppy conditions with Small Craft
Advisories remaining in effect for eastern Lake Erie as well as for
eastern Lake Ontario north of Oswego through early Saturday evening.
A weaker surface pressure gradient will set up for Saturday night
and Sunday, promoting weaker winds and negligible waves.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 6 AM EDT Saturday through
Saturday evening for NYZ007.
Wind Advisory until 10 AM EDT Saturday for NYZ007-008.
Wind Advisory until 8 AM EDT Saturday for NYZ003-004-013-014.
Wind Advisory until 5 AM EDT Saturday for NYZ012-019>021-085.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for LEZ040-041.
Small Craft Advisory until 8 AM EDT Saturday for LEZ020.
Small Craft Advisory until 11 AM EDT Saturday for
LOZ043-044.
Small Craft Advisory until 8 PM EDT Saturday for LOZ045.
&&
SYNOPSIS...RSH/Zaff
NEAR TERM...JM
SHORT TERM...Thomas
LONG TERM...Fries
AVIATION...JM
MARINE...JMHazardous weather outlook, Sep 13, 9:21 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 921 PM EDT Fri Sep 13 2019 NYZ007-008-150130- Jefferson-Lewis- 921 PM EDT Fri Sep 13 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-150130- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 921 PM EDT Fri Sep 13 2019 ...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-004-013-014-150130- Monroe-Wayne-Livingston-Ontario- 921 PM EDT Fri Sep 13 2019 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-005-006-010-011-150130- Niagara-Orleans-Northern Cayuga-Oswego-Northern Erie-Genesee- 921 PM EDT Fri Sep 13 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150130- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 921 PM EDT Fri Sep 13 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 10:48 PM EDT | Special Marine Warning | BUF | 87 min | |
| Sep 13, 11:04 PM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie, Jefferson | 20 hr |
| Sep 14, 12:59 AM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 38 min |
| Sep 14, 1:01 AM EDT | Special Marine Warning | BUF | 59 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.